Texas, 2004

Tornadoes in Texas, November 16, 2004

November 16, 2004 · NWS EWX · 2 events in 1 county or zone

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 16, 8:20 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 16, 8:20 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CST TUE NOV 16 2004

.UPDATE...A BUSY NIGHT WITH A MIX OF SEVERE WEATHER AND
FLOODING GOING ON. WILL NOT MAKE ANY CHANGES AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
CURRENT ANALYSIS HAS SURFACE LOW MOVING UP THE RIO GRANDE PLAINS
INTO THE WESTERN SECTIONS OF THE TEXAS HILL COUNTRY. UPPER LEVEL LOW
OVER MEXICO DRIFTING NORTHEAST. THE ONGOING CONVECTIVE WEATHER
OCCURRING OVER SOUTH CENTRAL TEXAS IS ASSOCIATED WITH THESE TWO
SYSTEMS. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL LOW...SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY
BEFORE ENDING FROM THE WEST EARLY THURSDAY. THE FLASH FLOOD WATCH IN
EFFECT THROUGH 4PM WEDNESDAY WILL MOST LIKELY BE EXTENDED INTO
WEDNESDAY NIGHT...BUT TO WHAT EXTENT AND COUNTIES EFFECTED WILL BE
DETERMINED ON WEDNESDAY.

MODEL GUIDANCE....
THE ETA AND GFS ARE SIMILAR IN SOLUTIONS WITH UPPER LOW MOVING
NORTHEAST. MODELS DIFFER ON RAINFALL AMOUNTS AND TIMING. THE GFS
STILL REMAINS THE SLOWEST AND FURTHEST SOUTH. BUT IN EITHER CASE...
RAINFALL FOR THE FORECAST WARNING AREA REMAINS A GOOD BET THROUGH
WEDNESDAY INTO WEDNESDAY NIGHT WITH CLEARING FROM THE WEST.

FOR THIS REMAINDER OF THE WORKWEEK...RAIN CONTINUED INTO WEDNESDAY
NIGHT BEFORE ENDING FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY.
PARTLY CLOUDY SKIES FRIDAY WITH CLOUDS RETURNING SATURDAY AS A COLD
FRONT MOVES INTO TEXAS. TEMPERATURES OVER THE NEXT FEW PERIODS WILL
REMAIN CLOSE TO PERSISTENCE WITH HIGHS IN THE 70S AND LOWS RANGING
IN THE 50S ACROSS THE HILL COUNTRY AND IN THE 60S ELSEWHERE.
TOWARDS THE WEEKEND...LOOK FOR TEMPERATURES TO FALL A CATEGORY OR
TWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  73  58  73 /  90  80  60  10
AUSTIN BERGSTROM INTL AIRPORT  64  74  59  75 /  90  80  60  10
DEL RIO INTL AIRPORT           62  74  58  76 /  90  50  30   0
SAN ANTONIO INTL AIRPORT       65  74  59  75 /  90  80  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON.

&&

06/04/JB
Hazardous weather outlook, Nov 16, 5:37 AM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.

In the hours before

Local storm report, Nov 16, 2:37 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
11/16/2004                   VAL VERDE          TX   TRAINED SPOTTER

            BARRICADES UP ON SEVERAL LOW WATER CROSSINGS.

&&

DC
Local storm report, Nov 16, 3:59 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
11/16/2004                   KINNEY             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED COUNTYWIDE.

&&

DC
Special weather statement, Nov 16, 4:43 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 PM CST TUE NOV 16 2004

TXZ171>173-186>194-204>209-219>225-170200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
443 PM CST TUE NOV 16 2004

...BRIEF FUNNEL CLOUDS POSSIBLE ACROSS SOUTH CENTRAL TEXAS AND THE
HILL COUNTRY LATE THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY THE REMAINDER OF THIS AFTERNOON
INTO THE EVENING HOURS. DUE TO LOWER LEVEL WIND PROFILES...FUNNEL
CLOUDS MAY DEVELOP...HOWEVER...THEY WILL BE SHORT-LIVED. THERE IS A
SLIGHT CHANCE THEY MAY TOUCHDOWN BRIEFLY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Nov 16, 6:23 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          1 W BEE CAVE            30.31N 97.97W
11/16/2004  F0               TRAVIS             TX   LAW ENFORCEMENT

            SO REPORTED TORNADO 1SW EMMA LONG METROPOLITAIN PARK OFF
            OF FM 2244. TREES REPORTED DOWN.

&&

JPB
Local storm report, Nov 16, 6:45 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TORNADO          13 W FREDERICKSBURG     30.27N 99.09W
11/16/2004  F0               GILLESPIE          TX   LAW ENFORCEMENT

            SO IN GILLESPIE CO REPORTED TOR ON GROUND 13W OF
            FREDERICKSBURG NEAR HWY 290 MOVING NW TOWARDS DOSS.

&&

JPB
Local storm report, Nov 16, 7:46 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TORNADO          5 W LACKLAND AFB        29.38N 98.71W
11/16/2004                   BEXAR              TX   PUBLIC

            TORNADO REPORTED BY SECURITY POLICE NEAR VALLEY HIGH
            GATE.

0721 PM     HAIL             2 W OLMOS PARK          29.47N 98.52W
11/16/2004  0.75 INCH        BEXAR              TX   AMATEUR RADIO

            DIME SIZE HAIL REPORTED FROM NEAR BLANCO/FRESNO

0727 PM     TORNADO          3 N GREY FOREST         29.66N 98.68W
11/16/2004                   BEXAR              TX   AMATEUR RADIO

            NEAR THE INTERSECTION OF SCENIC LOOP AND BABCOCK

&&

JPB

The radar

The Austin/San Antonio radar (KEWX), 72 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Blanco

When
November 16, 8:20 PM CST to 8:35 PM CST
Where
Blanco County, 1 mi S of Johnson City
Rating
F0
Path length
7 mi
Path width
200 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.267, -98.400

The tornado was reported to the Blanco County Sheriffs Office near the intersection of US290E and US281, just south of Johnson City. This tornado was observed by a deputy as it tracked toward the northeast. It was estimated to be 200 yards wide and continued along its path for nearly 7 miles. It struck a home on the southwest edge of Johnson City causing minor roof damage. The tornado lifted and disappeared near 2035CST. It was rated an F0 on the Fujita Scale.

Tornado, Blanco

When
November 16, 8:40 PM CST to 9:00 PM CST
Where
Blanco County, 8 mi NW of Johnson City
Rating
F1
Path length
12 mi
Path width
300 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.367, -98.500

The storm that produced the first Blanco County tornado continued toward the northeast and produced a second tornado near 2040CST. This tornado was also observed by the Blanco County deputy as it moved toward the northeast. It was wider...at times approaching 300 yards wide. It lifted up and down and did not appear to touch the ground much of the time. It continued on its path over open country for almost 12 miles and dissipated near 2100CST. It was rated an F1 on the Fujita Scale.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427822, 5427909.